I was diagnosed with stage 3 high-grade serous carcinoma in early September 2022 and started chemo in the middle of that same month. The chemotherapy drugs, carboplatin and Taxol, were selected by my oncologist to shrink two very large lymph nodes, which were near some major blood vessels, so she could perform surgery. Before I started chemo, the oncologist explained what some of the side effects could be, and there were many! I did not think too much about this, and other than some fatigue after my first day of treatment, I did not feel too poorly.
However, the second morning after my first chemo treatment, I awoke with a start at about 5 a.m. My toes and fingers were tingling, and this was not a slight nice tingle — it was a burning-stinging numbness, and I was not able to go back to sleep. My toes felt like they were not really part of my body. Alas, the dreaded neuropathy had arrived early and in full force. My toes were definitely worse than my fingers, and they both bothered me greatly. Neuropathy caused me to be clumsy on my feet, made doing fine motor skills with my hands difficult, and disturbed my sleep.
Neuropathy from chemo is often referred to as peripheral neuropathy, and it manifests because the chemo is causing damage to nerves. My oncologist said that Taxol is the usual culprit among the chemo drugs she was administering to me. As is true with most drugs, not everyone experiences all the side effects, but I have seen numbers showing that 10 percent to 40 percent of patients develop neuropathy with Taxol.
After I informed the oncologist of my predicament, she prescribed gabapentin, which is an anti-seizure medication used off-label for neuropathy. In the meantime, I found out online that CBD with THC could help as well. CBD is the acronym for cannabidiol, which is derived from hemp or cannabis. Cannabis, you say? Yes, that is marijuana, but CBD does not contain enough of the psychoactive component to give one a marijuana “high.” THC stands for tetrahydrocannabinol, and this is the psychoactive component. This supplement is available in most states, but many have regulations and licensing regarding its distribution. As I had already been using CBD oil to help with menopause symptoms, I decided to try CBD with THC. I took it at bedtime; it knocked me out, and I had a good night’s sleep.
Before using any supplements, please do talk with your oncologist — they need to be aware of what you are taking to make sure it will not interfere with your treatment or interact with any other medicines. Also, if you have the possibility of being screened for drugs by your employer, CBD with THC could cause you to fail a drug test, so you do need to be aware of that!
Another help I discovered was keeping ice on your extremities while getting chemo. As I heard someone say, “The cold chases away the chemo.” Actually, the cold causes your blood vessels to constrict and reduces the blood flow to the areas that you cool, which keeps the chemo from reaching them. I was icing at home after treatment, which did help some, but it would have been better if I had iced more during the chemotherapy infusion. I did ask for ice packs at the infusion center, but they ended up giving me some bags of ice, which were messy and unwieldy. Having cold socks and gloves would be very helpful at infusion centers.
Another side effect of chemo nerve damage can be loss of hearing. I was born with hereditary nerve deafness, and my hearing has degraded as I have gotten older. This was a side effect I really did not want! After my second treatment, I thought I was not hearing as well, so my oncologist referred me to an audiologist. Thankfully, the audiologist determined that my hearing had not changed much since starting the chemo treatments.
Another unforeseen difficulty of being hearing impaired when you are going to a multitude of medical appointments is that everyone is wearing masks. If you rely on lip reading, like I do, this can be quite challenging. No matter how well your hearing aids work, you always miss something, and I have not yet mastered lip reading through a mask. My husband has to go to all my appointments with me to make sure I understand what is being said.
MyOvarianCancerTeam members discuss ovarian cancer from a specific point of view. Members’ articles don’t reflect the opinions of MyOvarianCancerTeam staff, medical experts, partners, advertisers, or sponsors. MyOvarianCancerTeam content isn’t intended as a substitute for professional medical advice, diagnosis, or treatment.